Is artificial menopause directly related for joint pain?

1 answer | Last updated: Oct 05, 2016
Anjana asked...

Is artificial menopause directly related for joint pain, if so what can be the possible remedies and other valuable causes for this?


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

Menopause is caused naturally by a decline in the hormone estrogen as you age. By "artifical menopause", you must be talking about estrogen loss from a hysterectomy (with removal of ovaries), or from cancer treatments (like chemotherapy and radiation).

Menopause can have many common symptoms that include hot flashes, vaginal dryness, poor sleep, mood swings, loss of hair, lack of sex drive, or loss of breast tissue.

There is some literature regarding joint pain during and after menopause. The mechanism of what is causing the pain is poorly understood, but many women complain of it.

So, how can you help your joint pain? First, I would schedule an appointment with your health care provider to make sure your joint pain isn't from arthritis or an injury. If all is well, and your pain bothers you, you can try over the counter ibuprofen or tylenol to see if that helps.

If you are absolutely sure that your lack of estrogen is to blame, you can consider hormone replacement therapy (HRT) with estrogen. However, HRT with estrogen can have side effects like fluid retention, headaches, swollen breasts, or weight gain. It can also increase the risk of certain cancers, so be wary. Please talk to your health care provider to find the right choice and treatment for you.